Levemir side effects?

Go Back   The Diabetes Forum Support Community For Diabetics Online > Diabetes Forum Community > Diabetes Complications

Diabetes Complications Diabetes can cause many short term, long term, acute and chronic complications. Please use this section to discuss any experiences you have with Diabetes related complications. New members please feel free to post about your concerns and ask questions to the community.


Like Tree4Likes
  • 2 Post By Jen
  • 2 Post By Tamagno

Levemir side effects?


Closed Thread
 
Shared Thread Thread Tools
Old 01-08-2014, 01:39   #1
Active Member
 
Join Date: Jan 2014
Location: United States
Posts: 11

Member Type
Type 1
Diagnosed in 2014

3 likes received
Default Levemir side effects?

Hello, I was just diagnosed with type 1 last week. I have an appointment to see an Endocrinologist on the 15th. Until then my primary care doctor has me on Levemir (10 units a day. My question is has anybody noticed side effects on this medication? I noticed after taking it then my foot would begin to tingle and my ankle would get weak. My Dr. told me he didn't want me taking it if my glucose level was at 150 or below. One night I didn't take it because I hit 151 and just made a call on that. The next day my foot and leg were back to normal. My glucose hasn't been out of control either. I'm eating mostly protein, veggies and a handful of slow burning carbs with my meals. I told my Dr about the neuropathy feeling I was getting so he wanted me to take the weekend off, which I felt fine. When I saw him again yesterday he told me to half the dose. I did so and i noticed an hour or so after taking 5 units of it again my leg started to bother me again and the tingling came back to the foot. Would I have better luck on a different medication until I can be seen by the Endo? Is there an adjustment time for the body to get use to taking Insulin? This is all extremely new to me.

tyguy is offline  
Old 01-08-2014, 02:11   #2
Jen
Senior Member
 
Join Date: Apr 2010
Location: Topanga, CA
Posts: 710

Member Type
Type 1
Diagnosed in 2007

506 likes received
229 likes given
Default

Hmmmm. I'm a little mystified that your doctor has told you not to take Levemir if your blood sugar is 150 or lower. Levemir is a long-acting insulin with a very flat profile that handles background hormonal influences on blood sugar. Furthermore, 10 units is a very tiny amount; it's released very slowly over a long period of time and shouldn't cause large blood sugar drops.

As for the reaction to Levemir, it's not a familiar one to me. Sometimes we draw relationships between a medication and a physical reaction that actually have nothing to do with each other. There are only a couple of long-acting insulins in common use right now: Levemir and Lantus. When you see the Endo, you might ask to switch.

As I mentioned in your introductory post, you will benefit tremendously by picking up one or both of these great books: Think Like a Pancreas by Gary Scheiner and Using Insulin by John Walsh. They will help you understand the purpose of long acting insulin (Levemir or Lantus) and fast-acting insulins (Novolog, Humalog and Apidra), and how best to set the optimal doses for yourself.

Best,
Jen

Shanny and Mary, like this.
Jen is offline  
Old 01-08-2014, 02:15   #3
Active Member
 
Join Date: Jan 2014
Location: United States
Posts: 11

Member Type
Type 1
Diagnosed in 2014

3 likes received
Default

I think he wasn't sure how far I would drop so he wanted to be safe during this adjustment period before i see the Endo. My doctor mentioned wanting to get me on an insulin pump to control this. Hopefully things go smooth as I get adjusted here.

tyguy is offline  
 
Old 01-08-2014, 06:39   #4
Active Member
 
Join Date: Jan 2014
Location: United States
Posts: 11

Member Type
Type 1
Diagnosed in 2014

3 likes received
Default

Right now i'm about to take my tiny 5 unit amount. My legs and feet feel just fine, hopefully I don't get the numbness and tingling after taking it again.

tyguy is offline  
Old 01-08-2014, 08:30   #5
Senior Member
 
Tamagno's Avatar
 
Join Date: Sep 2011
Location: Connecticut, USA
Posts: 2,206

Member Type
Type 1
Diagnosed in 2011

4235 likes received
5260 likes given
Default

I get red, swollen feet and, to a lesser extent hands, when I use much insulin regardless of the kind.

Any bolus over around 2.5 units is likely to cause the reaction for me.

My circulation and oxygenation are excellent, I'm told.

I do have neuropathy in my extremities, but the pain I associate with swelling is different. Very briefly, I once noticed yet another kind of pain that clearly was nerve regeneration. Sadly, that didn't last.

Naturally, like you I've puzzled over the phenomenon. I'm not allergic to insulin, but my body doesn't seem to like it much.

Could be a part of the autoimmune process that started everything in the first place, I suppose.

The only solution I've found is to severely limit carbs and thus insulin.

VeeJay and Mary, like this.
__________________

View Tamagno's full Diabetes Forum profile here.
Tamagno is offline  
Old 03-01-2014, 04:51   #6
Junior Member
 
Join Date: Feb 2014
Location: Florida USA
Posts: 3

Member Type
Type 2
Diagnosed in 2011

1 likes received
1 likes given
Default

I am new to this website and also new to Levemir. I also have the tingling in my foot and some numbness after injecting 10 of Levemir. I was wondering if you found out what it is?

ceia is offline  
Old 03-03-2014, 09:53   #7
Senior Member
 
Tamagno's Avatar
 
Join Date: Sep 2011
Location: Connecticut, USA
Posts: 2,206

Member Type
Type 1
Diagnosed in 2011

4235 likes received
5260 likes given
Default

Quote:
Originally Posted by ceia View Post
I am new to this website and also new to Levemir. I also have the tingling in my foot and some numbness after injecting 10 of Levemir. I was wondering if you found out what it is?
I don't use Levemir or Lantus, so I know its neither.

Thus far, the opinion of both my endo and neurologist is that its neuropathy. I also can no longer move my toes.

Other recent developments are pointing toward veinous deficiency of some sort.

I may find out shortly.

__________________

View Tamagno's full Diabetes Forum profile here.
Tamagno is offline  
Closed Thread

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off


Similar Threads
Thread Thread Starter Forum Replies Last Post
Metformin side effects out of nowhere. shaneb Diabetes 12 12-18-2012 23:37
side effects Arlene Diabetes Symptoms 17 08-29-2012 00:40
Victoza side effects dpg Diabetes 5 05-24-2012 05:30
Metformin side effects Gldngrl Diabetes Medication and Supplies 12 03-23-2012 00:21
Metformin Side Effects? mediaman Diabetes Medication and Supplies 11 02-06-2011 11:50

LEGAL NOTICE
By using this Website, you agree to abide by our Terms and Conditions (the "Terms"). This notice does not replace our Terms, which you must read in full as they contain important information. You must not post any defamatory, unlawful or undesirable content, or any content copied from a third party, on the Website. You must not copy material from the Website except in accordance with the Terms. This Website gives users an opportunity to share information only and is not intended to contain any advice which you should rely upon. It does not replace the need to take professional or other advice. We have no liability to you or any other person in respect of any content on this Website.


All times are GMT +1. The time now is 21:05.




Powered by vBulletin®
Copyright ©2000 - 2019, vBulletin Solutions, Inc.
Search Engine Optimization by vBSEO
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2019 DragonByte Technologies Ltd.
User Alert System provided by Advanced User Tagging v3.1.0 (Pro) - vBulletin Mods & Addons Copyright © 2019 DragonByte Technologies Ltd.